Phoenix Rising supports the Millions Missing global day of protest
Phoenix Rising is delighted to support the demands being made in the ME/CFS community’s first-ever global day of protest …
Discuss the article on the Forums.

Problems with gettting help withdrawing from Xanax

Discussion in 'Autonomic, Cardiovascular, and Respiratory' started by belize44, Sep 11, 2014.

  1. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    I asked my primary doctor if he would consider prescribing Valium for a short time, since I had read about utilizing it's long half life to effectively taper off Xanax. He refused. I don't remember his reasons at the time. I have been taking a tiny amount of Xanax for two years. At first, it did wonders for my dysautonomia symptoms, including the adrenaline surges and rapid heartbeat whenever I lay down to sleep, and the extreme anxiety episodes. It consistently delivered a restful nights sleep and had no adverse affects otherwise.

    But now, I think I am reaching a tolerance level. I have been finding that the small amount isn't effective, and if I increase it I seem to bottom out very quickly. I am breaking into sweats constantly, my heart has been speeding up for no reason, and I have been jumpy and irritable. The medication is now causing the very symptoms it was supposed to help with.

    I went to another doctor for a second opinion and they did not receive this well. They insisted that I could just taper off the Xanax without the use of Valium, and seemed to think that I just wanted to drug myself. They didn't understand that because of the short half life of Xanax, that if I try to go any lower in dosage, I will be stuck in causing the levels to rapidly rise and fall without ever really being able to just stop taking it. Already this is what is happening. Even after increasing to a half of a pill and felt withdrawal symptoms within four hours.

    This is the protocol I was trying to follow:
    http://www.benzo.org.uk/manual/:

    The only thing that is helping me feel somewhat stable is adding GABA, Glycine, Tyrosine and Taurine to my supplements. I also started 5htp. Does anyone have any suggestions? I can't afford to go to a natural doctor because my insurance won't cover it.
     
  2. caledonia

    caledonia

    Messages:
    4,203
    Likes:
    3,211
    Cincinnati, OH, USA
    I've successfully tapered off of Xanax, twice. What I did was get a consistent dose in me. That meant taking it I think it was four times a day. Then gradually reducing the dose.

    After I reduced the dose, I would hold it at that dose for a week. After exactly one week, I would have an increase in anxiety problems. This is part of the withdrawal syndrome it causes. If I could get through that without increasing the dose, I would become stable at that dose.

    Then I waited another week or so, until I felt ready to tackle the next reduction.

    You might be genetically like me, where you would do better with a longer acting benzo, like Valium or clonazepam (Klonopin). I've also tapered off clonezepam and it was a similar scenario.

    It was several months to taper off each one.

    You could also check out the Paxil Progress forum for help tapering off.

    Theanine and magnesium might be helpful too.
     
    Last edited: Sep 11, 2014
    belize44 and Sea like this.
  3. Sea

    Sea Senior Member

    Messages:
    1,210
    Likes:
    2,125
    NSW Australia
    If you are stuck with the short acting one I would think you would need multiple doses spread evenly around the clock to avoid the boom and bust cycle. I know that Freddd has some experience in helping people to taper and has offered to help other members in the past with a very carefully planned schedule of withdrawal, perhaps you could tag or pm him if you want to hear what he has to offer.

    You can read some of what he has said previously here
    http://forums.phoenixrising.me/inde...d-klonopin-valium-taper-life-is-a-mess.14076/
     
    belize44 likes this.
  4. Lou

    Lou Senior Member

    Messages:
    582
    Likes:
    430
    southeast US

    I got off Xanax 20 years ago. Don't know if it will work for you but an odd thing greatly helped, eased my withdrawal symptoms to a quite tolerable state. Lecithin capsules. Yep, took one or two of these each time symptoms arose and haven't had another Xanax since.

    It may do nothing for you, but it's a cheap trial. Good luck.
     
    dannybex and belize44 like this.
  5. geraldt52

    geraldt52 Senior Member

    Messages:
    379
    Likes:
    1,432
    That is a clear sign that you're in trouble and need to be getting off the benzo, not increasing the dosage.

    You are probably trying to decrease the dose too much, too quickly. It's hard to cut tablets as finely as may be required. You can try dissolving your current dose in some juice, drink 7/8 of the juice and throw the rest away. After a week, do the same but drink 3/4 of the juice and throw the rest away...then 5/8, then 1/2, etc...you get the idea. This allows you to very finely and accurately reduce the dose over time. You can easily calculate the dose you are getting, and adjust as required.

    It is unlikely to be a painless process, and will probably take months, not days. Valerian root has been called nature's Xanax, and may be helpful along the way. Don't expect miracles though.
     
    belize44 likes this.
  6. Sherpa

    Sherpa Ex-workaholic adrenaline junkie

    Messages:
    625
    Likes:
    774
    USA
    Inositol is very good for calming anxiety. You may need to work up to large doses (18g) to feel effects
     
    dannybex and belize44 like this.
  7. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,639
    Left Coast
    belize44 likes this.
  8. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    Thank you for all the helpful replies. This forum is great! Today I have only been having the sweats and the fine tremors. @Sherpa: I have some Inosital & Choline that I had purchased but stopped taking a while back. I will be adding this back in. And @ Lou, I do take Lecithin capsules. I take two a day, with two fish oil caps. I can certainly increase the Lecithin!

    That exhausting session with the second opinion doctor left me drained and angry. All they could come up with were suggestions about other drugs to take. Nowadays the doctors are nothing more than drug pushers. Why can't they understand that I don't want to be dependent upon any drug if I can at all help it?
     
    Hope78 likes this.
  9. Sherpa

    Sherpa Ex-workaholic adrenaline junkie

    Messages:
    625
    Likes:
    774
    USA
    Have you trialed and ruled out inositol for withdrawl?

    I have not. But it has calming effects - as strong as some pharmas at high doses (6 to 18 grams). Said to good for cannabis withdrawl & tapering of SSRIs. Very soothing for mental looping / anxiety.
     
    Last edited: Sep 12, 2014
    dannybex likes this.
  10. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    I have an encouraging update! First, I would like to point out that I had switched my prescription for Xanax to an online pharmacy service. I am almost positive that they sold me an inferior generic of the medication, which meant that I was forced into an unplanned taper. Within three days of starting on the new bottle of medication, I began to present with the tolerance symptoms.

    By the time I had wasted time with three different docs and been refused a prescription for Valium, the symptoms were gone. Since I was only taking one quarter to one half a pill at a time, and had recently began supplementing with GABA Calm, (a combo of GABA, Clycine, L Tyrosine and Taurine) along with Lecithin and
    5 htp, I think that I am already through the worst of it. I am suffering no prominent withdrawal symptoms, other than a return to fitful sleep which was already becoming an issue on the Xanax. So I don't believe that I am going to have a painful withdrawal scenario after all! I am so glad I want to jump up and down. Of course that wouldn't be wise...:D
     
    dannybex, buggier, Sea and 4 others like this.

See more popular forum discussions.

Share This Page